Hail, Jefferson
- When
- August 6, 2:19 PM MST
- Where
- Jefferson County, 5.2 mi WSW of Jefferson Co Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -105.210
Strong to severe thunderstorms developed over parts of Douglas, Jefferson and Larimer counties. The storms produced large hail ranging from nickel to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong to severe thunderstorms developed over parts of Douglas, Jefferson and Larimer counties. The storms produced large hail ranging from nickel to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 1:47 PM MST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 247 PM MDT Sun Aug 6 2023 .SHORT TERM...(This evening through Monday) Issued at 245 PM MDT Sun Aug 6 2023 Convection is developing this afternoon with isolated coverage at present, more so over the northern half of the CWA. The cells were moving due easterly at 35-40 knots. The persistent Stratus deck is still over the Greater Denver/central CWA area and down into the the Palmer Ridge as this time. The weak upslope is certainly aiding in its survival. Models keep flat upper ridging over the CWA tonight and Monday. Pretty strong zonal flow aloft is progged overnight. This becomes northwesterly by Monday afternoon and decreases somewhat is speed. The synoptic scale energy is benign for the first two periods. Weak normal diurnal wind trends are progged for the first two periods. Currently, there is about 400-900 J/kg of MLCAPE over the mountains, foothills and Palmer Ridge. CAPE is very low over the plains. On Monday, the better CAPE is over the plains, especially the eastern half. The precipitable water values increase over the plains for Monday with 1.0-1.5 inches over the far east. The best pops for this evening will be over the mountains and foothills. On Monday afternoon, decent pops will cover the plains and foothills. For temperatures, Monday's highs should be about 10-12 F higher than today's current readings without a Stratus deck in place. .LONG TERM...(Monday night through Sunday) Issued at 230 PM MDT Sun Aug 6 2023 Scattered storms and even a couple severe storms will likely be ongoing Monday evening over the far eastern plains, while weaker showers and a couple storms will be decreasing closer to the Front Range. On Tuesday, the main concern is for severe storms. Models have indeed trended toward a stronger and slower disturbance arriving from the west/northwest. Low level moisture and a theta-e ridge will build over the northeast plains, while there's still agreement that the I-25 Corridor and points west will see lower dewpoints and higher storm bases. MLCAPE could build to 2000-3000 J/kg over the northeast plains, and with the amount of bulk shear (35-45 kts), severe storms with very large hail and damaging winds will be possible. The main question revolves around the cap, which is more pronounced on Tuesday. That said, conceptual model would suggest weakening of the cap late in the day or especially evening with the arrival of the upper level trough. So while the severe threat is conditional on the cap breaking, we do think the synoptic setup would favor that to occur late in the day/evening, unless the disturbance slows even more than currently advertised. For Wednesday, the upper level disturbance will pass to the east, with drying and slight ridging occurring. As long as the disturbance fully passes by early in the day, we'll see a weakly subsident, drier, and capped airmass build over the forecast area. Temperatures will be warming through Thursday with further warming aloft and continuation of downslope flow. Mostly dry conditions will prevail, with high temperatures reaching 90F or slightly higher across the plains and I-25 Corridor. If we do see any storms, it will be just high based and weaker convection with gusty winds and mainly light rain. There's reasonable agreement that afternoon/evening shower and storm coverage will increase by next weekend, as at least some monsoonal moisture builds under the ridge. Temperatures will be close to normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1150 AM MDT Sun Aug 6 2023 The Stratus deck over the airport is slow to erode. For this update, will start getting ride of it by 20Z; but that my need to be further delayed. After that, Stratocumulus will likely be SCT- BKN at 040-060 for some time well into the later afternoon hours. Will postpone the VCTS until 00Z for now and will only go with -SHRA and VRB16G32KT outflow winds in the TEMPO group. The Stratus deck has and will continue to keep the sun out. There is a bit of a chance of elevated convection this evening. Winds look to be weak and upsloping the rest of the day into this evening before drainage patterns kick in around 06Z. && .HYDROLOGY... Issued at 245 PM MDT Sun Aug 6 2023 Scattered showers and thunderstorms will be moving swiftly eastward this evening, which should preclude any flooding. The storms will not be moving as fast on Monday afternoon and there will be a limited threat of burn area flooding. The flash flood threat remains limited at most on Tuesday as scattered showers and storms will occur. However, these will be fast moving and produce only brief moderate rainfall. Few if any storms are expected Wednesday and Thursday. Storm coverage and intensity will likely increase again toward next weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Barjenbruch AVIATION.....RJK HYDROLOGY...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1126 AM MDT Sun Aug 6 2023 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1126 AM MDT Sun Aug 6 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will occur over the mountains and foothills this afternoon and over the Palmer Divide by mid afternoon. A couple of the storms could produce large hail and damaging wind gusts, especially over the Palmer Divide. The threat of flash flooding will remain very limited and mainly over the burn areas. Over the plains, isolated to scattered showers and thunderstorms are expected this evening. Strong wind gusts are possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered afternoon thunderstorms can be expected Monday and Tuesday, and a few storms could be severe especially east of the I-25 Corridor. Large hail and damaging winds would be the main threats. Drier conditions are expected Wednesday. Scattered showers and a few storms could redevelop later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
236 PM MDT Sun Aug 6 2023
COZ035-038-062100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
236 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Larimer
County through 300 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Red Feather Lakes, or 27 miles northwest of Fort
Collins, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail, and brief
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stove Prairie, Mishawaka, Livermore, Red Feather Lakes, Teds Place,
Rustic, Poudre Park and Buckhorn Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4082 10516 4055 10518 4065 10560 4083 10559
TIME...MOT...LOC 2035Z 277DEG 34KT 4075 10553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
COOPERThe Denver radar (KFTG), 57 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130687, 1130691, 1130688, 1130690, 1130692.